South Dakota, 2007

Hail and Damaging Wind in South Dakota, August 7, 2007

August 7, 2007 · NWS UNR · 3 events in 2 counties and zones

Severe thunderstorms dropped hail to quarter size and produced wind gusts to 60 mph across northeastern Shannon County and western Bennett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms dropped hail to quarter size and produced wind gusts to 60 mph across northeastern Shannon County and western Bennett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:10 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 7, 1:10 PM MST, 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT TUE AUG 7 2007

.DISCUSSION...A STRONG SHORT WAVE IS MOVING INTO THE NORTHERN
ROCKIES THIS AFTERNON WITH SEVERAL SMALLER IMPULSES AHEAD OF THE
MAIN TROUGH EMBEDDED IN THE SOUTHWEST FLOW ALOFT OVER EASTERN
MONTANA...EASTERN WYOMING...AND THE DAKOTAS.  THE AMS IS MOIST AND
UNSTABLE WITH 2000+ SBCAPE OVER NORTHEAST WYOMING AND THE BLKHLS.
AT THIS POINT THE ONLY INGREDIENT FOR SEVERE STORMS IN QUESTION
MIGHT BE THE SHEAR... WITH MODERATE SOUTHERLY SURFACE WINDS THAT
DEPENDS ON HOW MUCH THE FLOW ALOFT CAN TURN TO THE SOUTHWEST BEFORE
THE FIRST WEAK SHOFT WAVE MOVES THROUGH THE AREA.

TONIGHT...THE MAIN SHORT WAVE IS FORECAST TO CONTINUE EASTWARD INTO
THE NORTHERN PLAINS BY LATE THIS EVENING...TAKING OVER AS THE
PRIMARY FORCING/FOCUSING MECHANISM FOR THE NORTHERN HIGH PLAINS FOR
THE OVERNIGHT HOURS. THE BEST UVV FROM THE MAIN VORT CENTER IS
FORECAST TO DEVELOP ALONG AND NORTH OF THE NORTH DAKOTA/SOUTH DAKOTA
BORDER BY AROUND 06Z. LOW LEVEL MOISTURE IS FORECAST TO DECREASE
SOMEWHAT AFTER THE FIRST WEAK SHORT WAVE MOVES THROUGH NORTHWESTERN
SOUTH DAKOTA THIS EVENING...WITH DEWPOINT DROPPING TO NEAR 50...BUT
THAT SHOULD STILL BE HIGH ENOUGH TO SUPPORT THUNDERSTORMS.

WEDNESDAY AND WEDNESDAY NIGHT...THE PACIFIC SHORT WAVE WILL CROSS
THE NORTHERN PLAINS LEAVING SLIGHTLY COOLER/DRIER CONDITIONS FOR A
DAY.  A FEW SHOWERS ARE POSSIBLE...MOSTLY NEAR THE TROUGH AS IT
EXITS THE WESTERN DAKOTAS.

THURSDAY AND THURSDAY NIGHT...THE UPPER RIDGE AND HOT TEMPS
REDEVELOP TO THE NORTHERN PLAINS WITH GOOD RETURN FLOW AT THE
SURFACE. A SLIGHT CHANCE OF DISORGANIZED THUNDERSTORM ACTIVITY IS
ALSO IN THE FORECAST JUST BECAUSE OF THE HEATING AND LIKELY INCREASE
IN SURFACE MOISTURE.

EXTENDED...UPR HIGH WILL PERSIST OVER THE CNTRL/SRN PLAINS WITH
DIRTY RIDGE EXTENDING NWD THRU THE NRN PLAINS. THIS WILL LEAD TO A
SLIGHT CHC OF TSTMS FROM TIME TO TIME AS A SERIES OF SHORTWAVES
ROUND THE TOP OF THE RIDGE....ALTHOUGH TIMING THESE WAVES QUITE
DIFFICULT THIS FAR OUT. TEMPS WILL RUN SEVERAL DEGREES ABOVE CLIMO.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS EASTERN
WYOMING AND WESTERN SOUTH DAKOTA THROUGH THIS AFTERNOON AND
EVENING...WITH SOME SEVERE STORMS POSSIBLE. VFR CONDITIONS ARE
EXPECTED OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT.
WY...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT.

&&
Hazardous weather outlook, Aug 7, 5:30 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT TUE AUG 7 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING ALONG
WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
TODAY FOR MANY PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY AND ON THURSDAY.
THERE IS THE POTENTIAL THAT A FEW OF THE STORMS MAY BECOME SEVERE
ON WEDNESDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 7, 12:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT TUE AUG 7 2007

SDZ012-025-072000-
BUTTE-NORTHERN FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR...FRUITDALE...
NEWELL AND NISLAND
108 PM MDT TUE AUG 7 2007

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 101 PM MDT...A THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SAINT
ONGE...OR ABOUT 8 MILES SOUTHEAST OF BELLE FOURCHE...MOVING EAST AT 5
MPH. ANOTHER THUNDERSTORM WAS DEVELOPING NEAR BELLE FOURCHE.

THIS STORMS WILL AFFECT BELLE FOURCHE...BELLE FOURCHE
RESERVOIR...SAINT ONGE...FRUITDALE...NISLAND...AND VALE.

SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

CALDERON

The radar

The Rapid City radar (KUDX), 66 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 7, 1:30 PM MST
Where
Oglala Lakota County, 18 mi NW of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.604, -102.434

Hail, Bennett

When
August 7, 2:47 PM MST
Where
Bennett County, 6 mi NNW of Allen
Measured
1 in hail
Reported by
Public
Coordinates
43.360, -101.976

Hail, Bennett

When
August 7, 3:49 PM MST
Where
Bennett County, 12 mi NNE of Martin
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.330, -101.659

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43014, 43019, 43022.